Article Text

Download PDFPDF
Case report
Thrombocytopaenia: a serious side effect of diazoxide
  1. Kirsten A Thus,
  2. Wilhelmina J den Boogert and
  3. Josefine C van der Heyden
  1. Paediatrics, Franciscus Gasthuis en Vlietland, Rotterdam, The Netherlands
  1. Correspondence to Dr Josefine C van der Heyden, j.vanderheyden{at}franciscus.nl

Abstract

A 2.5-year-old boy with a history of (transient) congenital hyperinsulinism was admitted to the paediatric ward with recurrent hypoglycaemia. Diazoxide 5 mg/kg/day and hydrochlorothiazide 2 mg/kg/day were initiated. After increasing the dose of diazoxide to 10 mg/kg/day, the child developed mild rectal bleeding, petechiae, epistaxis and haematemesis. Blood screening showed severe thrombocytopaenia. Diazoxide and hydrochlorothiazide were stopped, and his platelet count normalised. Drug rechallenge was positive. Drug-induced immune thrombocytopaenia was diagnosed.

  • Paediatrics
  • Pharmacology And Therapeutics
  • Haematology (incl Blood Transfusion)
  • Endocrinology
View Full Text

Statistics from Altmetric.com

Footnotes

  • KAT and WJB contributed equally.

  • Contributors KAT: selected the patient and contributed to writing the manuscript. WJB contributed to writing the manuscript. JCvdH contributed to patient selection and supervised writing of the manuscript.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Provenance and peer review Not commissioned; externally peer reviewed.

  • Patient consent for publication Parental/guardian consent obtained.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.